Advertisement
question

What are severe side effects of total parenteral nutrition?

Stacy Wiegman, PharmD
Stacy Wiegman, PharmD
Pharmacy
answer
There are a few serious side effects with total parenteral nutrition (TPN), a method of delivering liquid nutrients intravenously. You could get a potentially fatal reaction called refeeding syndrome, which is caused by getting too much TPN solution at once. Some warning signs include:
  • convulsions/seizures
  • swelling in the hands, feet or legs
  • stomach pain, upset stomach, vomiting
  • difficulty breathing
  • fever or chills
  • memory loss
  • slow heart rate
  • muscle weakness or stiffness
Contact your doctor immediately if you experience any of these symptoms -- or any other uncomfortable symptoms. Liver problems, bacterial infection in the blood, gallstones and inflammation of the pancreas are also serious side effects of TPN that require prompt medical attention.

Continue Learning about Critical Care

Are registered nurses and critical care nurses the same?
A registered nurse and a critical care nurse are referring to two different things. Learn more from ...
More Answers
What types of ailments are handled in an emergency room (ER)?
Emergency Rooms. Learn about various maladies seen by emergency room staff regularly everything from...
More Answers
What happens in the emergency room (ER) examination room?
The medical condition bringing you to the emergency room determines much of what happens in the exam...
More Answers
This Simple Act Can Save Up to Three Lives
This Simple Act Can Save Up to Three LivesThis Simple Act Can Save Up to Three LivesThis Simple Act Can Save Up to Three LivesThis Simple Act Can Save Up to Three Lives
By the time you finish reading this sentence, someone in the US will need blood. Here's how to help. Donating blood is often referred to as giving th...
Start Slideshow

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.